‘No signs of any causal link’ between vaccine and nursing home death

0
27

Australian authorities will investigate the death of a Queensland nursing home resident but say there doesn’t appear to be any causal link to the COVID-19 vaccine she had recently received.

Police were called to the Blue Care Springwood Yurana Aged Care Facility south of Brisbane about 1.30am on Friday after an 82-year-old woman passed away.

They have classed her death as non-suspicious and will prepare a report for the coroner.

A death after vaccination does not mean the vaccine caused the death. (AAP)

Australia’s Chief Medical Officer, Paul Kelly, issued a statement on Wednesday evening pointing out more than 1000 people died in aged care every week and it was inevitable that would include some who had been recently vaccinated.

“It can be expected that older and more frail people in an aged care setting may pass away due to progression of underlying disease or natural causes. This does not mean the vaccine has contributed to this,” he said.

“The TGA (Therapeutic Goods Administration) is monitoring COVID-19 vaccination in elderly patients across the world and is in regular contact with global regulators.”

Professor Kelly said the TGA would continue to monitor the safety of vaccines rolled out in Australia and internationally.

“As with any other reported case it is investigated although at this stage there are no signs of any causal link,” he said.

The European Medicines Agency concluded no causal link between the vaccination and deaths could be established and the TGA found there was no specific risk of vaccinating “elderly” patients with the jab.

“Elderly patients can receive this vaccine and there is no cap on the upper age limit,” the TGA said at the time.

“The product information for health care professionals contains the following advice: ‘The data for use in the frail elderly (>85 years) is limited…the potential benefits of vaccination versus the potential risk and clinical impact of even relatively mild systemic adverse events in the frail elderly should be carefully assessed on a case-by-case basis’.”

Both COVID-19 vaccines in use in Australia can cause minor side effects, including headache, fever, muscle pain and fatigue, but have been declared safe to use.

Authorities do monitor for anaphylaxis, a severe allergic reaction, something the TGA says can occur with any vaccine but is very rare.

The EMA has found a possible link between the AstraZeneca vaccine and “very rare cases of unusual blood clots” but says the “overall benefits of the vaccine in preventing COVID-19 outweigh the risks of side effects”.